Recent CDC laboratory testing of fluid collected from the lungs of 29 patients with e-cigarette or vaping product use-associated lung injury (EVALI) found vitamin E acetate, an additive in the production of e-cigarettes or vaping products, in all of the samples.

This is the first time that the CDC has detected a potential chemical of concern in biologic samples from patients with such lung injuries. Although vitamin E acetate was identified in all
bronchoalveolar (BAL) fluid samples, THC was identified in 82% and nicotine was identified in 62% of the samples, which were submitted to the CDC from 10 states with reported EVALI.

The CDC tested for a range of other chemicals that might be found in e-cigarette or vaping products, including plant oils, petroleum distillates-like mineral oil, MCT oil, and terpenes; however, none of these potential chemicals of concern were detected in the BAL fluid samples tested.

“These findings complement the ongoing work of the FDA and some state public health laboratories to characterize e-liquid exposures and inform the ongoing multistate outbreak,” the recent CDC report stated.

Vitamin E acetate usually does not cause harm when ingested as a vitamin supplement or applied to the skin, according to the report. However, previous research suggests that when vitamin E acetate is inhaled, it may interfere with normal lung functioning. It is used as an additive in the production of e-cigarette or vaping products because it resembles THC oil and is a thickening ingredient in e-liquids.

As of November 5, 2019, approximately 2051 cases of EVALI have been reported to the CDC from 49 states (all except Alaska), the District of Columbia, and 1 US territory. Furthermore, 39 deaths have been confirmed in 24 states and the District of Columbia.

The CDC has reiterated that the public should not use e-cigarette or vaping products that contain THC. Since the specific compound or ingredient causing lung injury are not yet known, the only way to eliminate the health risks while the investigation continues is to consider refraining from use of all e-cigarette or vaping products.

Although it appears that vitamin E acetate is associated with EVALI, evidence is not yet sufficient to rule out contribution of other chemicals that may lead to EVALI, according to the CDC.

Reference
  1. Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products. CDC Website. Published November 5, 2019. https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html#what-is-new. Accessed November 8, 2019.